Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 8, NWS Birmingham, AL

February 26, 20184 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Feb 26, 2018, 8:28 AM CST for 4 counties in Alabama. It took effect at Mar 1, 2018, 9:00 AM CST. It was in force for 48 hr.

The area

The outline as issued.

The facts

Issued
Feb 26, 2018, 8:28 AM CST (14:28 UTC)
In effect from
Mar 1, 2018, 9:00 AM CST
Expired
Mar 3, 2018, 9:00 AM CST
In force
48 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 146 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Demopolis Lock and Dam (DLDA1).

Action stage
68 ft
Minor stage
68 ft
Moderate stage
77 ft
Major stage
92 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02467000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

142 
WGUS44 KBMX 261428
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
828 AM CST Mon Feb 26 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Tombigbee River At Demopolis Lock and Dam Affecting Greene...
  Hale...Marengo and Sumter Counties.

Recent rainfall over the past few days along with additional 
forecast rainfall will create water rises above established flood 
stage at the Demopolis Lock and Dam along the Tombigbee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Tuesday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-119-270228-
/O.NEW.KBMX.FL.W.0008.180301T1500Z-180303T1500Z/
/DLDA1.1.ER.180301T1500Z.180302T0600Z.180303T0300Z.NO/
828 AM CST Mon Feb 26 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tombigbee River At Demopolis Lock and Dam.
* from Thursday morning to Saturday morning...or until the Warning is
  cancelled.
* At  8:15 AM Monday The stage Was 55.1 feet. 
* Flood stage is 68 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by late Thursday morning and 
  continue to rise to near 68.3 feet by early Friday morning. The 
  river will fall below flood stage by Friday night.
* Impact...At 68 feet...Flooding of lowlands in the area occurs and 
  cattle should be moved to higher ground. 

&&

LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
          3241 8809 3253 8790         

$$
2 follow-up statements
629 
WGUS84 KBMX 270304
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
904 PM CST Mon Feb 26 2018

...A flood warning continues for the Tombigbee River At Bevill Lock
and Dam and at Demopolis...

.Rainfall over the past few days along with additional forecast 
rainfall later this week will continue to maintain water rises that 
exceed flood stage along parts of the Tombigbee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Tuesday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-271504-
/O.EXT.KBMX.FL.W.0007.000000T0000Z-180302T0300Z/
/AVLA1.1.ER.180226T1333Z.180227T0000Z.180301T1500Z.NO/
904 PM CST Mon Feb 26 2018

The Flood Warning continues for
  The Tombigbee River At Bevill Lock and Dam.
* until Thursday evening...or until the warning is cancelled.
* At  8:00 PM Monday the stage was 123.2 feet. 
* Flood stage is 122.0 feet. 
* Minor flooding is occurring and Minor flooding is occurring. The 
  river is near crest and expected to slowly fall the next few days.
* Impact...At 122.0 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

ALC063-065-091-119-271504-
/O.EXT.KBMX.FL.W.0008.180301T2100Z-180303T1330Z/
/DLDA1.1.ER.180301T2100Z.180302T1200Z.180303T0130Z.NO/
904 PM CST Mon Feb 26 2018

The Flood Warning continues for
  The Tombigbee River At Demopolis Lock and Dam.
* from Thursday afternoon to Saturday morning...or until the warning 
  is cancelled.
* At 8:15 PM Monday the stage was 60.3 feet. 
* Flood stage is 68.0 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Thursday afternoon and 
  continue to rise to near 68.5 feet by Friday morning. The river 
  will fall below flood stage by Friday evening.
* Impact...At 68.0 feet...Flooding of lowlands in the area occurs and 
  cattle should be moved to higher ground. 

&&

LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
          3241 8809 3253 8790         

$$
597 
WGUS84 KBMX 271425
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
825 AM CST Tue Feb 27 2018


...The flood warning is cancelled for the Tombigbee River At 
Demopolis Lock and Dam...
...The flood warning continues for the Tombigbee River At Bevill Lock
and Dam...

.The upper Tombigbee River is beginning to fall...and rises along 
the river farther downstream will not be as great as earlier 
forecast. Therefore the Flood Warning for Demopolis Lock and Dam is 
no longer in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Wednesday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-280225-
/O.EXT.KBMX.FL.W.0007.000000T0000Z-180303T1648Z/
/AVLA1.1.ER.180226T1333Z.180227T0000Z.180303T0448Z.NO/
825 AM CST Tue Feb 27 2018

...Flood Warning extended until Saturday morning...
The Flood Warning continues for
  The Tombigbee River At Bevill Lock and Dam.
* until Saturday morning...or until the warning is cancelled.
* At  7:00 AM Tuesday the stage was 123.1 feet. 
* Flood stage is 122 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  Friday night...but then begin to rise again and crest a second 
  time near 122.8 feet Friday morning.
* Impact...At 122 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

ALC063-065-091-119-271455-
/O.CAN.KBMX.FL.W.0008.000000T0000Z-180303T1330Z/
/DLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
825 AM CST Tue Feb 27 2018

The Flood Warning is cancelled for
  The Tombigbee River At Demopolis Lock and Dam.
* At  7:15 AM Tuesday the stage was 63.5 feet. 
* Flood stage is 68 feet. 
* No flooding is forecast.
* Forecast...The river will crest below flood stage near 66.5 feet 
  Wednesday evening and then begin to fall. 
* Impact...At 68 feet...Flooding of lowlands in the area occurs and 
  cattle should be moved to higher ground. 

&&

LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
          3241 8809 3253 8790         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 26, 5:46 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 26, 5:46 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
546 AM CST Mon Feb 26 2018

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

Beginning to the end of the rain across the northwest this morning
as the main system exits to the east during the morning hours. The
main front is near the I-85 corridor this morning with a trough
approaching the the west. An area of low pressure is currently
developing along the coast along the cold front. This has allowed
the rain to intensify a bit as it pushes into Central Alabama.

As we move through the early morning hours we will begin to see
the low pressure system continue to slide across the front and
begin to see the rain end from west to east. Highest chances will
be during the morning hours and particulary before 10 am. Cannot
rule out an isolated shower through the afternoon anywhere along
and ahead of the trough as well as it slides southeast. Does look
like the main moisture will be south of the I-20 corridor after 3
pm and then east of the area by 6 pm, so have continued with a dry
forecast after sunset. If there is any left over showers it would
be in the far southeastern counties.

As for temperatures, there are several factors that will have a
say so in the forecast. First, behind the front we will see
northwesterly, then westerly winds. The more westerly the winds
are, the warmer the temperatures will be be as we will miss out on
any CAA. Cloud cover will also be a big player, especially with
the trends. With light rain and cloud cover the southeast will see
the warming trend a little bit later than the rest of the area,
but with the very little CAA, expect temperatures to still get
into the low 70s here. In the Central sections, or counties north
of I-85 and south of I-20, the rain should move on out early
enough to see a generally normal temperature curve, but clouds
will work back in after 3 pm, so any heating here will decrease
fairly quickly with the approach of the clouds associated with the
tough. As for the Northwest, the rain will end very quickly after
sunrise, if not before, but it looks like cloud cover and a touch
more CAA will keep temperatures here in the upper 50s to low 60s.
Any clearing before Noon could allow temperatures to be a touch
warmer here, but cloud cover should increase after that and put
any warming trend to rest. For tonight, clouds will clear slowly
so the drop off will not be as dramatic as a typical nightfall,
but we will still see temperatures in the low 40s north to low 50s
south. Maybe even some upper 30s in the far northeast.

16

.LONG TERM...
Tuesday through Sunday.

Central Alabama will catch a break from the rain during the
daylight hours on Tuesday in between weather systems, but the
progressive weather pattern will make for a busy period Tuesday
night through Thursday. A shortwave in the Southwest U.S. is
expected to eject eastward during that time frame, and this will
cause a warm front to move northward across the region Tuesday
night into Wednesday. Widespread rain is likely across the
northern two-thirds of the forecast area as this occurs. Currently
our forecast sides more with a blend of the NAM/ECMWF, which
would result in the warm front moving north of the CWA Wednesday
afternoon. The potential for a prolonged period of heavy rainfall
will be mitigated if this solution verifies.

Models continue to struggle with the handling of the upper-level
shortwave on Wednesday night into Thursday and the degree of
phasing with the northern stream. More phasing would result in a
solution similar to the NAM, which indicates a warm front well to
our north, a wide swath of very strong low-level jet winds, and an
elevated mixed layer overspreading the warm sector. Given the
strength of the EML shown by the NAM, it appears to be
underestimating the inland advection of a higher theta-e airmass
from the Gulf of Mexico. Due to model inconsistencies and
questions regarding the quality of the low-level airmass, we will
forego introducing a severe weather threat into the HWO for late
Wednesday night into Thursday. The cold front should sweep through
on Thursday with drier and cooler conditions to follow for Friday
and into the weekend.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Main area of light to moderate rain will continue to push east of
the terminals by later this morning. Confidence in the ceiling
forecast for today is very low. Secondary cold front is showing up
as an area of drizzle and low clouds currently to the northwest of
the terminals. Current thinking is that areas that currently have
VFR cigs will have a period of MVFR cigs with possible temporary
IFR when this feature moves through. Skies mainly clear out
further upstream but another area of low clouds is developing over
northern MS. Further adjustments are likely, but eventually drier
air will work in this afternoon allowing cigs to scatter out to
VFR, with clearing skies this evening. Overnight, will have to
monitor developing easterly flow and low clouds trying to move in
from Georgia, and also the possibility of patchy ground fog given
moist ground conditions. But confidence in overnight impacts to
the terminals remains too low to mention at this time.

32/Davis

&&

.FIRE WEATHER...

High RH values and rain chances will continue this morning. No
widespread fog development is expected during the next several
days. Dry weather is expected for Monday night and Tuesday, but
high rain chances will return Tuesday night through Thursday.
There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  41  69  52  68 /  60  10   0  90  80
Anniston    66  43  71  52  69 /  80  10   0  80  80
Birmingham  65  45  72  55  71 /  50  10   0  90  70
Tuscaloosa  65  46  73  58  76 /  40   0  10  80  50
Calera      67  45  72  55  73 /  70   0   0  80  60
Auburn      70  50  69  54  71 / 100  10   0  50  50
Montgomery  70  50  74  57  78 / 100  10  10  40  40
Troy        72  51  73  57  76 / 100  10  10  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 26, 4:23 AM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
423 AM CST Mon Feb 26 2018

ALZ011>015-017>050-271330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
423 AM CST Mon Feb 26 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Minor river flooding will continue along the Tombigbee River in
southwestern Alabama. See River Flood Warnings for the latest
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor river flooding may continue through Wednesday, particularly
along the Tombigbee River in southwestern Alabama. Additional heavy
rainfall Tuesday night through Thursday could extend the threat a few
more days in addition to possible localized flooding. See River
Flood Warnings for the latest information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.